Very few people have serious reactions to Topamax. If you take it, you should be aware of them, however, so you and your family can recognize them.
A very small number of people treated with Topamax developed an eye condition like glaucoma. If you experience blurred vision or difficulty seeing that comes on quickly, perhaps with eye pain, notify your doctor immediately. These symptoms usually occurred during the first month of treatment. If action is taken promptly (including stopping the Topamax), the symptoms will go away, but if they are not treated, permanent loss of vision could result.
About 1 in 50 adults taking Topamax have developed kidney stones. They are more common in men and in those who have had them before. They also may be more likely to occur if Diamox (acetazolamide) or Zonegran (zonisamide) is also taken or if the ketogenic diet (a special diet sometimes used to control seizures in children) is followed. Topamax therefore should be used cautiously in people taking Diamox or Zonegran or using the ketogenic diet.
To help prevent kidney stones, drink plenty of water, juice, or other fluids (8 glasses every day for adults). Sharp pains in your side or lower back may signal the onset of a kidney stone. Consult a doctor immediately or go to the emergency room.
One factor that may increase the risk of kidney stones, fatigue, and other disorders is abnormally acid blood, called metabolic acidosis. Symptoms of metabolic acidosis may include tiredness, loss of appetite, irregular heartbeat, and impaired consciousness. Call your health care professional right away if these symptoms develop while taking Topamax.
This effect has been found to some extent in up to two-thirds of children taking Topamax and about one-third of adults. Much smaller numbers show very abnormal results on blood tests.
The doctor will probably test the blood before starting treatment with Topamax and again from time to time while Topamax is being used, to check for acidosis. If the results are abnormal, the doctor may recommend stopping Topamax or starting treatment for acidosis to prevent any serious effects.
Some children who take Topamax may not sweat enough in hot weather, causing their body temperatures to rise, sometimes to dangerous levels. Children should be monitored in hot weather to be sure they sweat appropriately.
While the effect of Topamax on bone health is not fully known, a person who develops metabolic acidosis can develop thinning of the bones and bone loss if the condition is not treated properly. Regular exercise and diet are very important to help keep strong bones. People should talk to their doctor before taking calcium supplements however, because extra calcium could increase the risk of kidney stones in some people who are also taking topiramate. People who have thinning of the bones may also need to take prescription medicines to treat this. Talk to your doctor about tests to check your bone health and what to do next.
A complete list of all reactions to Topamax can be found in the package insert. It is important to remember that only a tiny number of people who take Topamax have any of these serious problems.
If you believe that you have experienced a serious side effect from a medication, you or your physician can bring it to the attention of the FDA, through their MedWatch program, by completing an adverse event report form (http://www.fda.gov/medwatch/getforms.htm). MedWatch is the FDA's program for reporting serious reactions and problems with medical products, such as drugs and medical devices. (http://www.fda.gov/medwatch/getforms.htm.) To learn more about the Medwatch program go to: http://www.fda.gov/medwatch/report/consumer/consumer.htm
On July 10, 2008, an advisory panel was convened by the Food and Drug Administration (FDA) to review data that the FDA had previously collected from drug studies showing an association between many of the antiepileptic drugs (AEDs) and suicidal ideation and behavior, which together are called suicidality. According to the FDA’s Alert, among the patients with epilepsy in these drug studies, 1 out of 1000 people taking the placebo (inactive substance) showed suicidality compared to approximately 3.5 out of 1000 people who took an AED. The FDA advisory panel voted to accept the FDA's data at its meeting on July 10. The FDA has provided the following information for patients, family members, and caregivers at http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm100192.htm.
- Taking antiepileptic medicines may increase the risk of having suicidal thoughts or actions;
- Do not make any changes to the medication regimen without first talking with the responsible healthcare professional;
- Pay close attention to any day-to-day changes in mood, behavior and actions. These changes can happen very quickly so it is important to be mindful of any sudden differences.
- Be aware of common warning signs that might be a signal for risk of suicide. Some of these are:
- Talking or thinking about wanting to hurt yourself or end your life
- Withdrawing from friends and family
- Becoming depressed or having your depression get worse
- Becoming preoccupied with death and dying
- Giving away prized possessions
We again urge patients and families to contact their doctor before stopping an epilepsy medication because this may possibly lead to seizures and worsening of mood.